Solumedrol for corneal graft rejection w/ HIV?
Oct 11, 2005
I tested positive in 1985 but have never had any opportunistic infections. Currently my meds keep (and have kept for many years) my viral load undetectable with t-4 cells above 1500....in other words I am doing extremely well. Last year I received a corneal graft that is now rejecting. My surgeon is recommending (pending approval of my infectious disease/GP doc's approval) (1) gram solumedrol IV in an attempt to stop graft rejection. My eye treatment is complicated by successful trebeculectomy surgery (bleb) for glaucoma (now under control after some optic nerve damage several years back) AND catarect lens implant many years back. I am awaiting my Doc's opinion but also wanted to check with the experts on this site. Is the (1) gram solumedrol treatment adviseable w/ HIV? I would appreciate any info you might be able to provide....Regards and many thanks!
Response from Dr. Wohl
There should not be a tremendous risk of problems related to HIV infection with use of solumedrol for this rejection. Even if you needed to stay on this or similar meds (like prednisone) once things calm down with your eye, chances are your viral load would stay low and CD4 cell count high.
The problem that you face, as does anyone taking this type of steroid, is that they lower immune function (in a way that is different from how HIV impacts the immune system). So you could experience an out break of herpes or shingles, catch a skin infection or a pneumonia. These are not common especially if the course of steroid treatment is not long.
Another consequence of longer term steroids is the effect it has on bones (reduces density) and control of blood sugar, as well as effects on mood (can make some anxious). Everyone gets a huge appetite on these meds and most gain weight.
If this is what is needed to save your sight, I would go for it, given what you write. Your docs must try to find the lowest dose and shortest duration of treatment needed to preserve your vision.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Do Swollen Lymph Glands Mean I Have Hiv?
- Probability Of Getting AIDS From Blowjob From A Prostitute
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- Symptoms Of This Std In Men Can Cause Epididymitis And Can Also Spread To The Blood Or Joints
- What Causes Vaginal Hemorrhaging And Shaking?
- What Stds Causes Penis Irritation?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.